In 2010, news was reported of a British man who had never before had an allergic reaction, but upon use of one popular deodorant spray, almost died. According to the story, “after spraying himself with it, the man began to develop an itchy rash that quickly developed into anaphylactic shock, which left him unconscious.”1 He had used the same brand before without any problems, but apparently this was a new line that caused his severe reaction.
An unrelated story in 2013 reported that a male student with a life-threatening allergy to another deodorant spray was hospitalized for two weeks, for the second time, which led high school administrators to ask students to refrain from using the product.2 The student experienced rash-like symptoms, difficulty in breathing and swelling of the throat, and the school nurse used an epinephrine injection to stop him from going into anaphylactic shock.
Another case, published in 2009,3 describes a woman who experienced anaphylactic shock from use of a facial cream. Initially, she was seeking medical attention for a severe yet localized skin reaction to it. Upon arrival at the clinic, her face was extremely edematous, so much so that she could barely open her eyes. The edema was strictly limited to facial regions where the cream had been applied the previous evening. According to the report, this reaction happened although she had been using the same cream regularly. Submitting the closed container of cream to the physician, the woman collapsed, presenting signs of anaphylactic shock. Immediate intervention including adrenaline administration proved sufficient. The cause of this transition from local to systemic reaction was unclear, but speculations included repeat exposure to traces of the product present on the cover of the closed container.
Scenarios such as these, while rare, raise not only industry and regulatory concerns, but also public concern over the safety of personal care products—regardless of the conditions under which the reactions occurred, or likelihood they could happen again. Individuals who are aware of their increased sensitivity clearly should be aware of and avoid contact with anything containing the allergen, since even trace amounts could trigger such reactions. In addition to ethics, with the reputation of multinational brands on the line, these concerns have given rise to a focus on pharmacovigilance in the cosmetics industry. And considering the potential for reactions between cosmetic ingredients and hypersensitive skin, the present article will focus on this skin type; first by outlining the mechanisms of type I and IV hypersensitization, then by focusing on type I immunogenic vs. nonimmunogenic urticaria. Also discussed are potential urticariogens in cosmetics, and suggestions for future direction.